Well, it's 9 months into my nursing career and I was starting to feel good about my nursing abilities. And then it happened last night....my first med error
My patient was on a fentanyl drip at 3 mL/hr which is 150 mcg/hr. At about 0430 I'm changing all my IV bags and finishing up because I was going to leave early since I felt ill. I was going to write out report and another nurse was going to watch my patients until day shift got there.
Anyways, I'm wasting the fentanyl with another nurse in Pyxis and I come out to the station and my patients O2 sats are in the 80s. I go in there to investigate and tell her to cough and deep breath and she's not responding. She looks bug eyed and is staring at the ceiling. I check pupils, they are sluggish and reaction. Next, I think to check her blood sugar since she's on an insulin drip. Then it hit me, check your IV pumps. My fentanyl was running at 113 ml/hr! Instead of adding volume to the pump I had adjusted the rate. We estimated that she got 600 mcg of fentanyl. I wanted to throw up.
The other nurses grab Narcan and are bagging her while I call the on call anesthesiologist. Luckily she was very nice about it. I told her what happened and the first thing she says is, "She's going to be ok." We gave her an amp of Narcan and afterwards she looked bright eyed and bushy tailed. Of course after the incident I'm checking on her every 10 minutes, asking her if she feels ok. She asks me eventually, "Am I dying?" OMG! This poor lady thinks she's dying because of what I did.
It was hard for me to recover after that but I sucked it up and finished my shift. Everyone was supportive and shared stories about their mistakes.
The only thing that I felt good about is that I figured out what the problem was fast.
I'm sharing my story so that everyone can learn from it. Check your IV pumps!